Hail, Cheyenne
- When
- September 14, 5:35 PM MST
- Where
- Cheyenne County, 19 mi NW of St Francis
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -102.050
6 hail, 3 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 1:43 PM MST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE SEP 14 2004 .DISCUSSION...THIS FORECAST FOCUSES ON WIDESPREAD PRECIPITATION AND POSSIBLE SEVERE WEATHER TONIGHT. THE REST OF THE WEEK LOOKS DRY WITH LOWS NEAR NORMAL AND HIGHS NEAR OR ABOVE. THE NEXT SIGNIFICANT COLD FRONT ON THE HORIZON IS SCHEDULED FOR MONDAY. ON THE LARGE SCALE...THE WEATHER PATTERN IS SLOWLY MOVING TOWARD MORE AMPLIFICATION...ESPECIALLY IN THE WESTERN U.S. WHERE A DEEPENING TROF IS BECOMING WELL ESTABLISHED. WATER VAPOR SATELLITE SHOWS A VIGOROUS SHORTWAVE TROF DIVING INTO THE BASE OF THE LARGE SCALE TROF ALONG THE COLORADO/UTAH BORDER. THIS SYSTEM WILL BRING A GOOD CHANCE OF RAIN TO MUCH OF THE TRI STATE REGION TONIGHT. A STALLED COLD FRONT EXTENDS FROM NEAR HILL CITY TO SHARON SPRINGS TO JUST SOUTH OF DENVER. ANYWHERE ALONG AND NORTH OF THIS BOUNDARY MOISTURE HAS INCREASED SUBSTANTIALLY...WITH DEWPOINTS REACHING THE MID TO UPPER 50S. THIS MOIST UPSLOPE FLOW COMBINED WITH ABUNDANT HEATING AND STEEP LAPSE RATES IS RESULTING IN A MODERATELY UNSTABLE AIRMASS WITH MORE THAN ADEQUATE SHEAR IN PLACE FOR SEVERE THUNDERSTORMS. ISOLATED SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT OVER EASTERN COLORADO AND ADJACENT PARTS OF KS/NE. FORCING IS SO STRONG THOUGH...THAT THE STORMS SHOULD QUICKLY FORM A SQUALL LINE THAT WILL MARCH EASTWARD OVERNIGHT. GIVEN RELATIVELY QUICK STORM MOTION...NO EXCESSIVE RAINFALL IS EXPECTED...BUT MOST PLACES SHOULD PICK UP A QUICK QUARTER TO THREE QUARTERS OF AN INCH WITH LOCALLY HIGHER AMOUNTS BENEATH THE STRONGEST THUNDERSTORMS. THE RAIN SHOULD MOVE OUT OF THE REGION BY MID MORNING...LEAVING A SUNNY DAY BENEATH MID LEVEL SUBSIDENCE. IT MAY BE BREEZY FOR A FEW HOURS AROUND HILL CITY AND MCCOOK WHERE THE STRONGEST 850 MB WINDS OF ABOUT 25 KNOTS COULD MIX TO THE GROUND. IT WILL BE MUCH COOLER WITH HIGHS IN THE UPPER 60S AROUND YUMA TO MID 70S ELSEWHERE. WITH HIGH PRESSURE SETTLING EAST OF HIGHWAY 81...WEDNESDAY NIGHT COULD SEE TEMPERATURES BOTTOM OUT IN THE LOWER 40S IN SOME LOCATIONS. THE WESTERN U.S. TROF FLATTENS SOMEWHAT THURSDAY...BUT SHOULD BE MAINTAINED BY A STRONG NORTHWESTERLY JET BRINGING COOL AIR INTO THE PACIFIC NORTHWEST. THE RESULT IS A PERIOD OF ZONAL FLOW OVER THE HIGH PLAINS BEFORE SOUTHWEST FLOW BECOMES REESTABLISHED ON SATURDAY. IT APPEARS AS THOUGH SOME MOISTURE WILL TRY TO SNEAK UP IN TO NORTHWEST KANSAS THURSDAY AFTERNOON...AND THEN SLIGHTLY GREATER MOISTURE FRIDAY AFTERNOON ACROSS THE REST OF THE REGION. THE ZONAL FLOW ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES...SO I WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS FORM ALONG THE EDGE OF THE RETURNING MOISTURE. HOWEVER...THE MOISTURE DEPTH IS QUESTIONABLE...THE CAP IS GOING TO BE INCREASING...AND MODELS ARE FORECASTING NEAR ZERO POPS. I INSERTED SOME 5 TO 10 POPS FOR NOW...WHICH COULD BE ADJUSTED UP OR DOWN DEPENDING ON MOISTURE RETURN. OTHERWISE...THE MAIN WEATHER THAT PEOPLE WILL FEEL IS A RETURN TO THE INCESSANT SOUTH BREEZE 15 TO 25 MPH AND GUSTY WHICH WILL LIKELY PERSIST FROM FRIDAY THROUGH MONDAY. TEMPERATURES MAY REACH THE UPPER 80S TO LOWER 90S BY THE WEEKEND. TIMING OF THE NEXT COLD FRONT IS UNCERTAIN...BUT FOR NOW APPEARS TO TAKE PLACE LATE ON MONDAY...AND THIS SHOULD USHER IN MUCH COOLER AIR ALONG WITH THE NEXT SIGNIFICANT CHANCE FOR RAIN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT TUE SEP 14 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1048 AM MDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS EVENING... AN UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL EMERGE ONTO THE COLORADO PLAINS THIS AFTERNOON AND INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE FRONT RANGE NEAR DENVER LATER THIS AFTERNOON...REACHING FAR EASTERN COLORADO AFTER 5 PM MDT...THEN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. THERE WILL BE SUFFICIENT WIND SHEAR AND INSTABILITY SO THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER A TORNADO OR TWO CANNOT BE RULED OUT WEST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. JDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT TUE SEP 14 2004 COZ090-KSZ001-NEZ079-150300- CHEYENNE KS-DUNDY-YUMA- 223 PM MDT (323 PM CDT) TUE SEP 14 2004 ...SEVERE THUNDERSTORM WATCH #820 IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #820 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT). THE FOLLOWING COUNTIES IN THE TRI-STATE AREA ARE INCLUDED IN THE WATCH: IN NEBRASKA...DUNDY IN KANSAS...CHEYENNE IN COLORADO...YUMA HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SSW YUMA 40.02N 102.78W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0527 PM HAIL 3 SE YUMA 40.09N 102.68W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0531 PM HAIL 4 S YUMA 40.07N 102.72W
09/14/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
GMLPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SSW YUMA 40.02N 102.78W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0527 PM HAIL 3 SE YUMA 40.09N 102.68W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0531 PM HAIL 4 S YUMA 40.07N 102.72W
09/14/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
GMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL ECKLEY 40.11N 102.49W
09/14/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
GMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL VERNON 39.93N 102.32W
09/14/2004 1.75 INCH YUMA CO TRAINED SPOTTER
0610 PM HAIL 7 W WRAY 40.08N 102.36W
09/14/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
GMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL WRAY 40.08N 102.23W
09/14/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
GMLThe Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
6 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.
Six-inch tree limbs broken off.
Non-convective wind gust measured at Weskan school.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421260, 5421261, 5421262, 5421263, 5421264, 5421265, 5421266, 5421267, 5421268, 5421269.